Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 23, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Jul 10, 2023, 1:24 AM EDT for Floyd County, Georgia. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 1:24 AM EDT (05:24 UTC)
- Expired
- Jul 10, 2023, 6:03 AM EDT
- In force
- 5 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
County Floyd County, GA
The radar
The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 2:00 AM EDT | FLASH FLOOD | 2 Wnw Rome, GA | Home flooded along 300 block of Greenwood avenue due to storm drainage overflow. |
| Jul 10, 3:00 AM EDT | FLASH FLOOD | 1 Sw Shannon, GA | Flooding along Calhoun Road at several locations just north of Model High School. Intersection with Ward Mountain Road was closed due to depth of water over roadway. |
| Jul 10, 3:00 AM EDT | FLASH FLOOD | Rome, GA | Numerous reports of flooding within the city of Rome. Several buildings experienced flooding, including up to 6 ft of water in Kindred Hospital first floor. Numerous roads closed with water up to knees in some locations. Report of one water rescue with water u |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
802
WGUS52 KFFC 100524
FFWFFC
GAC115-100830-
/O.NEW.KFFC.FF.W.0023.230710T0524Z-230710T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
124 AM EDT Mon Jul 10 2023
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Central Floyd County in northwestern Georgia...
* Until 430 AM EDT.
* At 124 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rome, Shannon, Armuchee, Lindale, Pinson and Coosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3433 8531 3440 8517 3437 8503 3423 8503
3420 8519 3425 8535
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
868
WGUS52 KFFC 100748
FFWFFC
GAC115-101030-
/O.EXT.KFFC.FF.W.0023.000000T0000Z-230710T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
348 AM EDT Mon Jul 10 2023
The National Weather Service in Peachtree City has extended the
* Flash Flood Warning for...
Central Floyd County in northwestern Georgia...
* Until 630 AM EDT.
* At 348 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rome, Shannon, Armuchee, Lindale, Pinson and Coosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3433 8531 3440 8517 3437 8503 3423 8503
3420 8519 3425 8535
FLASH FLOOD...RADAR INDICATED
$$866
WGUS72 KFFC 101003
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
603 AM EDT Mon Jul 10 2023
GAC115-101013-
/O.CAN.KFFC.FF.W.0023.000000T0000Z-230710T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd GA-
603 AM EDT Mon Jul 10 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL FLOYD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any road closures.
LAT...LON 3433 8531 3440 8517 3437 8503 3423 8503
3420 8519 3425 8535
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 10:23 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 9, 10:23 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Peachtree City GA 1023 PM EDT Sun Jul 9 2023 .UPDATE... Issued at 1019 PM EDT Sun Jul 9 2023 Have quickly updated the forecasted PoPs this evening to come more in line with the quickness of the first round of rain showers and thunderstorms. Otherwise, forecast remains on track for rain shower sand thunderstorms to continue throughout the night and early morning. A storm or two could become strong, but overall no wide spread severe weather is expected. && .SHORT TERM... (This evening through Monday) Issued at 339 PM EDT Sun Jul 9 2023 Key Messages: - A Slight Risk (2 on a 0-5 scale) for Severe Thunderstorms is forecast for western Georgia for Sunday Night with a Marginal Risk (1 on a 0-5 scale) for Severe Thunderstorms forecast elsewhere, with damaging winds gusts possible. - The Marginal Risk (1 on a 0-5 scale) for Severe Thunderstorms will continue through tomorrow afternoon for far SE portions of the forecast area for isolated damaging winds gusts possible. Synopsis: Building cumulus is ongoing through the forecast area this afternoon, primarily south and west of the I-75 corridor. With lower thicknesses in the region due to a long wave trough over the Midwest through the Southeastern CONUS and SBCAPE values expected around 1500 J/kg, a few scattered storms may be possible around the forecast evening this afternoon, with best chances around the Columbus area. Tonight, a stout shortwave will be rounding the base of the aforementioned longwave trough, amplifying mid-level lift and supporting multiple waves of convective storms through the forecast area overnight. We're already seeing waves of storms being produced further west in a swath that stretched from Tallahassee to the Lower Mississippi River Valley. These waves of storms are expected to push into the forecast area after dark, impacting western portions of the forecast area are early as 9 PM, and areas around the ATL metro as early as 11pm. The storms are expected to sweep through as broken waves with additional amplification along a frontal boundary that is expected to push into the region from north to south, breaching the northern forecast area boundary around duck, stalling around the I-20 and I-85 corridors at sunrise, then pushing south of the forecast area by tomorrow evening. Modeled vertical profiles through the atmosphere shows enough dry mid-level air between 3-6 km to support some weak downbursts, however, wind speeds around 6 km peak around 40kts which won't help drive stronger winds at the ground, especially as storms become elevated overnight as surface temperatures cool. Overall, heavy downpours leading to localized flooding, frequent to occasional lightning, and isolated damaging winds are the primary threats tonight through tomorrow evening. As for tomorrow, storms should stay confined to south of the frontal zone, as a weak surface low pressure spins up and follows the enhanced baroclinicity across Central Georgia. this will increase storm chances across Central Georgia, especially through the afternoon, while most of North Georgia (north of I-20) should see clearing skies and rain coverage as the day goes on. By tomorrow night, dewpoints will begin dropping into the mid to low 60s across the forecast area, allowing temperatures to cool into the low to upper 60s for the forecast area tomorrow night, the coolest temps we've seen in nearly 2 weeks. Thiem && .LONG TERM... (Tuesday morning through next Saturday) Issued at 339 PM EDT Sun Jul 9 2023 Main Forecast Points: -Dry conditions expected Wednesday and Thursday for much of the area. -Change to northwest flow by late Thursday into Friday could bring the chance for organized convection through the weekend. -Heat indices approaching heat advisory criteria as temps warm into the late week into the weekend. Heat indices starting Thursday are forecast to be in the 105-110 range. Not many changes have been made to the forecast package for this update. the frontal system is expected to stall over Florida as the troughing pattern we have been under moves off into the Atlantic. Sfc high pressure will take over and give us two days of reprieve from the constant afternoon showers and thunderstorms. Wednesday and Thursday PoP chances are near zero for much of the area except out extreme southern tier of counties which have low end PoPs. Should the front move further north into the panhandle of Florida then these areas could see some diurnally driven convection on Wednesday into Thursday. Looking past Thursday the overall set up turns to a northwesterly flow with models signaling multiple shortwaves passing through the overall flow which equates to the potential for more organized convection starting on Friday into the weekend. Considering this is decently far out and models are still coming together, kept PoPs in the 40-55% range during the afternoon time frame for much of the weekend. Although temps are expected to take a momentary dip into the 60s for Tuesday , they are expected to go on a warming trend into the low to mid 90s with higher values in central Georgia through the weekend. This will allow heat indices to rise into the 100-105 range for much of the area and up to 110 in central Georgia. This is also highly dependent on the convection that occurs so stay tuned. Hernandez && .AVIATION... (00Z TAFS) Issued at 751 PM EDT Sun Jul 9 2023 SHRA/TSRA has begun to impact western GA. VFR conditions expected to hold through at least 03Z with deteriorate after due to increase SHRA/TSRA coverage and intensity. From 03Z to about 15Z SHRA is expected with a window for TSRA between 04Z-07Z. As mentioned CIGs expected to fall to LIFR/IFR around 07Z gradually lifting to MVFR after 15Z. Winds should be out of the NW, but a swing to the NE is expected around 11Z with a return to NW around 18Z. Winds will remain between 5-10kts. //ATL Confidence...00Z Update... Medium on all elements. 28 && .PRELIMINARY POINT TEMPS/POPS... Athens 69 84 67 90 / 70 40 10 0 Atlanta 70 85 68 90 / 60 50 10 0 Blairsville 64 82 59 84 / 60 20 10 0 Cartersville 68 86 64 90 / 80 30 10 0 Columbus 72 85 70 91 / 60 80 40 10 Gainesville 69 85 66 88 / 60 30 10 0 Macon 72 83 69 91 / 70 70 40 10 Rome 70 86 64 90 / 80 20 10 0 Peachtree City 69 85 66 90 / 70 50 20 10 Vidalia 74 84 71 90 / 40 80 50 20 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...28 LONG TERM....Hernandez AVIATION...28
Hazardous weather outlook, Jul 9, 10:25 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1025 PM EDT Sun Jul 9 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-110230- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1025 PM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered showers and thunderstorms will continue tonight. Thunderstorms may become strong with gusty winds, frequent lightning and heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Numerous thunderstorms are expected across central Georgia with more scattered thunderstorms across north Georgia on Monday afternoon and evening. A few storms may become strong, capable of producing gusty winds, frequent lightning, and heavy rainfall. Scattered summertime thunderstorms are forecast for portions of Central Georgia on Tuesday and Wednesday, before coverage expands areawide on Thursday and beyond. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jul 10, 12:52 AM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1252 AM EDT Mon Jul 10 2023
GAZ019-100515-
Floyd GA-
1252 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of east central Floyd
County through 115 AM EDT...
At 1252 AM EDT, a strong thunderstorm was over Rome, moving east at 5
mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Rome, Shannon, Pinson and Armuchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3440 8526 3443 8509 3441 8511 3440 8510
3440 8503 3439 8502 3439 8501 3435 8501
3435 8502 3426 8502 3425 8501 3425 8502
3422 8502 3424 8526
TIME...MOT...LOC 0452Z 276DEG 6KT 3429 8517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:32 AM EDT | Flash Flood Warning | FFC | Chattooga | 5 hr |
| Jul 10, 12:52 AM EDT | Special Weather Statement | FFC | Floyd | 23 min |
| Jul 10, 1:50 AM EDT | Flash Flood Warning | FFC | Bartow, Cherokee, Gordon, Pickens | 5 hr |
| Jul 10, 6:06 PM EDT | Special Weather Statement | FFC | Hall | 24 min |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.